Comedications alter drug-induced liver injury reporting frequency: Data mining in the WHO VigiBase™.
Polypharmacy is common, and may modify mechanisms of drug-induced liver injury. We examined the effect of these drug-drug interactions on liver safety reports of four drugs highly associated with hepatotoxicity. In the WHO VigiBase™, liver event reports were examined for acetaminophen, isoniazid, valproic acid, and amoxicillin/clavulanic acid. Then, we evaluated the liver event reporting frequency of these 4 drugs in the presence of co-reported medications. Each of the 4 primary drugs was reported as having more than 2000 liver events, and co-reported with more than 600 different medications. Overall, the effect of 2275 co-reported drugs (316 drug classes) on the reporting frequency was analyzed. Decreased liver event reporting frequency was associated with 245 drugs/122 drug classes, including anti-TNFα, opioids, and folic acid. Increased liver event reporting frequency was associated with 170 drugs/82 drug classes; in particular, halogenated hydrocarbons, carboxamides, and bile acid sequestrants. After adjusting for age, gender, and other co-reported drug classes, multiple co-reported drug classes were significantly associated with decreased/increased liver event reporting frequency in a drug-specific/unspecific manner. In conclusion, co-reported medications were associated with changes in the liver event reporting frequency of drugs commonly associated with hepatotoxicity, suggesting that comedications may modify drug hepatic safety.
Suzuki, A; Yuen, NA; Ilic, K; Miller, RT; Reese, MJ; Brown, HR; Ambroso, JI; Falls, JG; Hunt, CM
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)